Lacking Libido? Are Antidepressants to Blame?
When antidepressant medicine is used to treat depression, it may cause sexual dysfunction. The primary sexual dysfunction is delay of orgasm, but a variety of other side effects may occur.
The Biology of Sexual FunctionYour sexual response consists of five phases:
- Sexual desire (libido) is dependent on hormonal factors and mental stimuli involving all your senses: touch, sight, taste, smell, and sound.
- Sexual excitement or arousal is characterized by penile erection or vaginal lubrication. These are the result of an increase in blood flow to the area and an alteration in your brain chemicals.
- Plateau occurs when there is prolonged, intense sexual arousal that is maintained by different kinds of physical stimulation.
- Orgasm is the climax of sexual pleasure and is in response to hormones and brain chemicals.
- Resolution involves the release of sexual tension; you may know it better as "afterglow."
Your Brain Has ControlBrain chemicals control your sexual response, so any drugs or conditions that alter your brain chemistry can alter your sexual response. Dopamine is a type of brain chemical known as a neurotransmitter. Dopamine is important for pleasure and reward, and an increase in dopamine activity may enhance the sexual response. Conversely, blocking dopamine may compromise the response.Serotonin is a neurotransmitter present in significant quantities in areas of the brain responsible for feelings and emotion. Low serotonin levels can lead to depression and other conditions. The idea behind widely prescribed medicines, such as fluoxetine, paroxetine, and sertraline, is to keep levels of serotonin circulating longer by preventing its uptake and breakdown. But at the same time that these drugs are increasing serotonin activity and relieving depression, sexual response may be diminished.
You Are Not AloneSexual function is an important component for quality of life and can be affected by antidepressant treatment. Do not feel embarrassed if you experience sexual dysfunction. You should report changes in sexual functioning to your doctor and discuss treatment. However, it is important that you do not stop taking your medicine without consulting your doctor.
More from Beliefnet